News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: BHRT in perimenopausal women


 VickiL56 - Thu Sep 25, 2008 1:33 am

I have several questions regarding BHRT:

I am perimenopausal, and had an endometrial ablation procedure in 12/07 due to severe menorrhagia. With that issue resolved and a clean bill of health, I began supplementing about 6 mos. ago with a (7-day) 0.075 mg/day estradiol patch, and 100 mg/day of compounded bio-identical progesterone cream to treat my ongoing hot flashes, brain fog, etc.

At this point, my estradiol levels are staying fairly consistent in the 50-55 pg/mL range; and my serum progesterone values are in the 1.3-1.7 ng/mL range with this supplementation.

For the progesterone, there seems to be no standard range to compare with, so how can I tell if I am getting too much, too little, or just enough, especially if I am asymptomatic at this time?

And as far as the estradiol, what would be considered the optimal serum value for a perimenopausal or menopausal woman who is supplementing? I am finding much conflicting information on the range that best delivers optimal bone and cardiovascular benefits, so it is hard to know if I should increase my dosage until I reach the range I am reading about (70-100 ng/mL), or if I should remain status quo for the time being? I feel good at this dosage (no more hot flashes, brain fog, or lethargy). But, if I am still not at optimal range for keeping my bones, heart and brain healthy, I'd certainly be open to increasing the dosage as long as my body can tolerate it.

I also cannot seem to find anything definitive on whether or not it's even necessary to use bio-identical progesterone every day, or if applying it for only 2 weeks or a few days out of the month, or at even longer intervals would still offer adequate endometrial and breast protection. I am concerned about overloading my body with something that I may only need very small quantities of for optimal benefits. And, unfortunately, I am currently in an HMO that has no physicians who are knowledgeable or might embrace BHRT, so I am pretty much on my own with my library of books, and the NP who prescribes for me.

Thank you for any answers you can offer, or any reference material that might address these concerns.
 Dr. Safaa Mahmoud - Fri Oct 24, 2008 7:25 pm

User avatar Hello,

Since your symptoms are resolved with the current physician prescribed dose, there is no need to consider it as inadequate and increase the dose. Moreover, you should not change the prescribed medication dose or frequency without referral to your doctor.

Levels of estradiol and progesterone should be compared to the normal lab ranges.

What I would also advise you to do is to discuss with your doctor assessing your risk for developing breast cancer. Your previous history of breast biopsy, and being on HRT at this age would make you at higher risk and regular screening is beneficial.

Studies about hormone replacement therapy have been so conflicting. The cumulative (over years) absolute risk of breast cancer for women aged 40-79 falls with increasing age. Those who are on estrogens only hormone replacement or short term (less than five years) use of combined therapy aged 50 years or more, are not exposed to significant elevation in their cumulative absolute risk for breast cancer.

But studies showed also an additional cancer risk for those who continued to take hormone replacement therapy for long periods (more than 5 years) and those received the combined form (estrogen and progesterone).

Breast self examination, annual clinical examination and mammography are recommended for women on HRT.

I would advise you to follow up with your doctor.

Hope you find this information useful.
Please keep us updated.
Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here